New York, 2004

Flash Flood in New York, May 25, 2004

May 25, 2004 · NWS BUF · 1 event in 1 county or zone

Slow moving showers and thunderstorms developed ahead of an approaching frontal system. The storms were producing rainfall of up to two inches an hour.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Slow moving showers and thunderstorms developed ahead of an approaching frontal system. The storms were producing rainfall of up to two inches an hour. In Mount Morris, road flooding and closures were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 25, 2:45 PM EST, 5 hours 25 minutes earlier.

Area forecast discussion, May 25, 2:45 PM EST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
345 PM EDT TUE MAY 25 2004

AS THE WEAK SURFACE WAVE/FAIRLY STRONG MID LEVEL SHORTWAVE OVER OHIO
AND LAKE ERIE AND ACCOMPANYING DIFFLUENCE ALOFT IN THE LFQ OF AN
UPPER LEVEL JET STREAK HAVE BEEN PUSHING TOWARDS OUR AREA THE PAST
FEW HOURS...SOME MODEST CONVECTIVE DEVELOPMENT HAS OCCURRED...PRETTY
MUCH AS ADVERTISED BY THE MODELS. AS THE FEATURES RESPONSIBLE FOR
THIS ACTIVITY CROSS THE AREA FROM SW TO NE TONIGHT...SO WILL THE
PCPN. HAVE TRIED TO FINE TUNE THE FORECAST TO BETTER MATCH THE
HIGHEST POPS WITH THE LOCATION OF THE VARIOUS FORCING MECHANISMS AND
THE MODELED OMEGA FIELDS FROM THE ETA...WHICH HAS HAD A PRETTY GOOD
HANDLE ON THINGS SO FAR TODAY. HOWEVER...WILL STILL BE CARRYING
LIKELY POPS FROM CONTINUITY. THE BEST CHANCE OF PCPN WILL RANGE FROM
THIS EVENING ACROSS THE WEST...TO AFTER MIDNIGHT ACROSS THE NORTH
COUNTRY. ETA BUFKIT SOUNDINGS SHOW A DECENT AMOUNT OF ELEVATED CAPE
AVAILABLE TO WORK WITH TONIGHT AT ALL LOCATIONS...SO THE MENTION OF
THUNDER HAS BEEN RETAINED AS WELL. THREAT FOR SEVERE WX LOOKS
MINIMAL...AS THE BEST INSTABILITY/JET DYNAMICS (WHICH WOULD FAVOR
MCS DEVELOPMENT) LOOK TO BE CONFINED TO OHIO/CENTRAL AND SOUTHERN PA
OVERNIGHT.

BY 12Z WEDNESDAY...THE WEAK SURFACE WAVE WASHES OUT ACROSS THE NORTH
COUNTRY...LEAVING BEHIND A BROAD TROUGH OF LOW PRESSURE EXTENDING
ACROSS THE EASTERN FINGER LAKES. THE SW ENERGY/JET DYNAMICS
RESPONSIBLE FOR TONIGHTS ACTIVITY WILL BE CLEARING MY EASTERN ZONES
AROUND THAT TIME AS WELL. THE ETA SUGGESTS THAT THE SFC TROUGH WILL
REMAIN NEARLY STATIONARY/MOVE A LITTLE TO THE EAST DURING THE
DAY...WHILE ALSO DEVELOPING A FAIR AMOUNT OF SFC-BASED INSTABILITY
ACROSS THE ENTIRE AREA. ALTHOUGH I FEEL THAT THIS IS A BIT OVERDONE
BASED ON THE ETA DEWPOINTS (WHICH SEEM A GOOD 3-5 DEGREES TOO
HIGH)...WITH THE SFC TROUGH STILL IN THE VICINITY AND ANOTHER S/W
BEARING DOWN ON THE AREA IN THE AFTERNOON...FEEL THERE COULD STILL
BE ENOUGH INSTABILITY/LIFT AVAILABLE TO GENERATE SOME INSTABILITY
-SHRA/-TSRA TOMORROW. THE BEST CHANCE OF THIS WOULD BE ACROSS
EASTERN SECTIONS...LOWEST WEST. PLAN TO COVER THIS WITH CHANCE POPS
FOR NOW...THOUGH WILL ALSO CARRY A MENTION OF LIKELY IN THE AM IN
THE EAST.

ETA/GFS ARE IN PRETTY GOOD AGREEMENT THEREAFTER...BRINGING A SFC
RIDGE ACROSS THE AREA WITH CLEARING SKIES/SEASONABLY LOW
DEWPOINTS/LIGHT WINDS WED NIGHT. HAVE LOWERED OVERNIGHT MINS A BIT
WED NITE AS A RESULT. THURSDAY LOOKS TO BE THE NICEST DAY OF THE
WORK WEEK...WITH HIGH PRESSURE RIDGED OVER THE AREA AND ONLY SOME
CIRRUS TO WORK WITH IN TERMS OF CLOUD COVER. BOTH MODELS HAVE
TRENDED A BIT FASTER WITH THE NEXT SYSTEM FOR THURSDAY
NIGHT/FRIDAY...NOW PUSHING THE COLD FRONT ENTIRELY THROUGH THE AREA
BY 18Z FRIDAY. HAVE OPTED TO FOLLOW THIS SCENARIO IN THE
FORECAST...THOUGH WILL CONTINUE TO ONLY USE CHANCE POPS DUE TO THE
CHANGES IN TIMING OF THIS SYSTEM. IF THE TIMING BECOMES A BIT MORE
CONSISTENT IN SUBSEQUENT MODEL RUNS...LATER SHIFTS WILL PROBABLY UP
THE POPS FOR THU NT/FRI TO LIKELY...AS THERE CERTAINLY SEEMS TO BE
ENOUGH LL MOSITURE CONVERGENCE/JET DYNAMICS ALONG THE FRONT TO
SUPPORT -SHRA/-TSRA.

ALL GRIDDED PRODUCTS GONE...TEXT PRODUCTS TO COME SOON. THANKS FOR
COLLAB ALL.

AVIATION DISCUSSION...

GENERALLY VFR CONDITIONS ARE EXPECTED INTO THIS EVENING...ALTHOUGH
CONVECTION UPSTREAM ACROSS LAKE ERIE AND OHIO WILL LIFT ACROSS
WESTERN NEW YORK DURING THE FIRST PART OF THE EVENING. THIS ACTIVITY
WILL THEN LIFT ACROSS FINGER LAKES AND EASTERN LAKE ONTARIO REGION
WITH SPOTTY MVFR CIGS AND VIS.

LEFTOVER LOW LEVEL MOISTURE WILL THEN BECOME TRAPPED AS LIGHT WINDS
AND A STRENGTHENING INVERSION ARND 2K WILL RESULT IN MVFR CIGS.
CONDITIONS WILL SLOWLY IMPROVE WEDNESDAY MORNING AS LATE SPRING SUN
SHOULD HELP CIGS LIFT ABV 3K.

THE LIGHT FLOW THROUGH WEDNESDAY WILL PREVENT ANY WIND RELATED
PROBLEMS.

.BUF...NONE.

PUBLIC...JJR
AVIATION...RSH
Hazardous weather outlook, May 25, 3:38 AM EST, 16 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
438 AM EDT TUE MAY 25 2004

NYZ001>008-010>014-019>021-085-251040-
ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON-
MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO-
SOUTHERN ERIE-WAYNE-WYOMING-
438 AM EDT TUE MAY 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...

AN APPROACHING SYSTEM WILL BRING THE THREAT OF SHOWERS AND
THUNDERSTORMS TO WESTERN NEW YORK DURING THE AFTERNOON...AND THE
LIKELIHOOD OF SHOWERS AND THUNDERSTORMS TO THE ENTIRE REGION
OVERNIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS
MAY REACH SEVERE LIMITS...WITH THE PRIMARY THREAT BEING DAMAGING
WINDS. IN ADDITION, THE STORMS WILL BE CAPABLE OF PRODUCING DOWNPOURS
WHICH WILL FALL ONTO ALREAD SATURATED GROUND. LOCALIZED FLOODING IS A
POSSIBILITY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO
CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/BUF/

LEVAN

The radar

The Buffalo radar (KBUF), 82 km away, was scanning. The volume nearest the first event began at 01:11 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Livingston

When
May 25, 8:10 PM EST to 10:30 PM EST
Where
Livingston County, Mt Morris
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.728, -77.775 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401391.